Nebraska, 2003

Hail and Damaging Wind in Nebraska, June 20, 2003

June 20, 2003 · NWS GLD · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:00 PM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 1:00 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUN 20 2003

FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH SATURDAY
THEN HOW HOT FOR TEMPERATURES SATURDAY THROUGH TUESDAY OF NEXT
WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE FROM THE
GREAT LAKES SOUTHWEST INTO KANSAS AND OKLAHOMA. A TROUGH OF LOW
PRESSURE EXTENDED FROM MONTANA SOUTHWARD INTO COLORADO AND UTAH. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS MID AND UPPER
LEVEL SHORTWAVE SPINNING NORTHEAST INTO SOUTHERN COLORADO.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO POSITION AND
PROJECTED MOVEMENT OF SURFACE TROUGH TO OUR WEST AS WELL AS WITH
SHORTWAVE MOVING THROUGH COLORADO TOWARD WESTERN KANSAS.

WILL GO WITH A BLEND OF ETA AND GFS MODELS OUT THROUGH DAY 3 IN
THIS FORECAST PACKAGE.

FOR TONIGHT MOISTURE AND DYNAMICS COME TOGETHER AS THETA E AXIS NORTH
TO SOUTH OVER EASTERN COLORADO SLIDES EASTWARD. SURFACE TROUGH ALSO
MOVES SLOWLY EAST. GOOD SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING
LOTS OF MOISTURE AND THIS COUPLED WITH MIDDLE AND UPPER LEVEL
SHORTWAVE WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS FROM WEST TO
EAST ACROSS THE FORECAST AREA. WILL GO WITH LIKELY POPS WESTERN 2/3
WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN
THE UPPER 50S TO LOWER 60S.

FOR SATURDAY THROUGH SATURDAY NIGHT STRONG SUBSIDENCE TAKES HOLD
FROM WEST TO EAST ACROSS FORECAST AREA. MODELS STILL SHOW SOME LOW
AND MIDDLE LEVEL MOISTURE OVER EASTERN 2/3 OF FORECAST AREA. WITH
WARMER TEMPERATURES EXPECTED WILL CARRY A SLIGHT CHANCE FOR
THUNDERSTORMS FROM KANSAS AND COLORADO BORDER EASTWARD. FOR
SATURDAY A PERIOD OF DRY WEATHER BEGINS AS SKIES WILL BE MOSTLY
CLEAR. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE MIDDLE TO
UPPER 80S FOR HIGHS AND LOWS AROUND 60.

FOR SUNDAY THROUGH TUESDAY EXPECT STRONG SUBSIDENCE TO CONTINUE
ACROSS THE FORECAST AREA WITH MOSTLY SUNNY SKIES SUNDAY AND MONDAY.
SKIES WILL BE CLEAR SUNDAY NIGHT. DAYTIME TEMPERATURES WILL WARM UP
INTO THE 90S ALL ZONES SUNDAY THROUGH TUESDAY.

FOR WEDNESDAY THROUGH THURSDAY WILL NOT MAKE MUCH CHANGE FROM
PREVIOUS FORECAST EXPECT TO CARRY CHANCE POPS FOR THUNDERSTORMS ON
THURSDAY AS WELL AS WEDNESDAY. A SURFACE COLD FRONT AS WELL AS AN
UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA ALONG
WITH MORE MOISTURE. WILL CARRY CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

WILL KEEP FRIDAY DRY BEHIND PREVIOUSLY MENTIONED SYSTEM WITH
DAYTIME TEMPERATURES IN MIDDLE TO UPPER 80S AND LOWS IN THE 60S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 20, 8:54 AM MST, 10 hours 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OVER EASTERN COLORADO WILL CONTINUE TO STRENGTHEN
THROUGH THE DAY. AS A RESULT...BREEZY TO WINDY SOUTHERLY WINDS WILL
INCREASE LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION.
A LOW LEVEL CONVERGENCE AXIS WILL DEVELOP NEAR THE COLORADO AND
KANSAS BORDER LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
MOVE INTO EASTERN COLORADO LATE IN THE AFTERNOON. AS A RESULT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO AND
KANSAS STATELINE LATE IN THE AFTERNOON. THESE STORMS WILL THEN MOVE
ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. STORM MOTION
WILL BE NORTHEAST AROUND 35 MPH.

THUNDERSTORMS COULD BECOME SEVERE ANYWHERE IN THE AREA. HOWEVER...
THE BEST CHANCE FOR WIDESPREAD HAZARDOUS WEATHER WILL BE WEST OF A
LINE FROM MCCOOK NEBRASKA TO HOXIE TO GOVE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. HOWEVER...DUE TO A FAVORABLE WIND
PROFILE THROUGH THE MID LEVELS OF THE ATMOSPHERE...A FEW TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS ON WEDNESDAY. HOWEVER...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON FOR
LOCATIONS NEAR THE KANSAS AND COLORADO BORDER. SPOTTER ACTIVATION
WILL BE NEEDED OVER THE ENTIRE AREA TONIGHT.

SR

In the hours before

Local storm report, Jun 20, 4:17 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    9 N KIT CARSON            CO   .75 INCH HAIL
06/20/03   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Jun 20, 5:08 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 N JOES                  CO   WIND DAMAGE
06/20/03   YUMA                           REPORTED BY STORM
                                          SPOTTER. 8-10 INCH
                                          TREE BRANCHES BROKEN OFF
Local storm report, Jun 20, 5:24 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    7 S VONA                  CO   .75 INCH HAIL
06/20/03   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Jun 20, 5:45 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    14 N WRAY                 CO   .75 INCH HAIL
06/20/03   YUMA                           REPORTED BY PUBLIC.
Local storm report, Jun 20, 5:47 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    14 N WRAY                 CO   WIND DAMAGE
06/20/03   YUMA                           REPORTED BY PUBLIC. 10
                                          INCH TREE BRANCHES
                                          BROKEN OFF
Special weather statement, Jun 20, 6:59 PM MST, 5 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-210230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT FRI JUN 20 2003

THE TORNADO WATCH THAT WAS IN EFFECT FOR FAR EASTERN COLORADO HAS
BEEN ALLOWED TO EXPIRE.

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM MDT (11 PM CDT) FOR
PORTIONS OF SOUTHWESTERN NEBRASKA AND NORTHWEST KANSAS HAS BEEN
CANCELLED.

SEVERE THUNDERSTORMS REMAIN POSSIBLE...MAINLY NORTH OF INTERSTATE 70
THROUGH MIDNIGHT BEFORE DIMINISHING. THE THREAT FOR TORNADOES HAS
DIMINISHED SUBSTANTIALLY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

DDT

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 20, 7:04 PM MST
Where
Dundy County, 1 mi W of Haigler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.950

Hail, Dundy

When
June 20, 7:30 PM MST
Where
Dundy County, 15 mi NNW of Haigler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.217, -102.050

Thunderstorm Wind, Dundy

When
June 20, 7:30 PM MST
Where
Dundy County, 15 mi NNW of Haigler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.217, -102.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360177, 5360178, 5360179.